South Dakota, 2021

Damaging Wind in South Dakota, May 21, 2021

May 21, 2021 · NWS UNR · 1 event in 1 county or zone

A late night thunderstorm briefly became severe over the southern Black Hills, producing a 65 mph wind gust at the Wind Cave National Park RAWS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A late night thunderstorm briefly became severe over the southern Black Hills, producing a 65 mph wind gust at the Wind Cave National Park RAWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 1:57 AM MST, 16 minutes earlier.

Area forecast discussion, May 21, 1:57 AM MST, 16 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
257 AM MDT Fri May 21 2021

.DISCUSSION...(Today Through Thursday)
Issued at 255 AM MDT Fri May 21 2021

08z surface analysis had cold front from western ND to low over
southeast WY. Front was inching eastward with widespread
stratus/areas fog behind it. Low level jet supporting elevated
convective clusters over the CWA. Looks like the last batch
is moving northeastward from the Black Hills tapping into
0.5-1KJ/kg MUCAPE. Water vapour had upper low spinning over
central CA and this will be the main weather maker for the
weekend.

Today/tonight, upper low moves into northern NV as southwest flow
strengthens ahead of it over the northern plains. Southeast WY
surface low drops into eastern CO as cold front stalls east of the
Black Hills. Generally around 1KJ/kg MLCAPE available with rather
strong MLCIN, except perhaps right on the cold front, especially if
stratus doesn't make it all the way into south central SD. However,
moderate MUCAPE available with increasing shear for elevated
convection for the late afternoon/evening hours. Marginal risk for
hail plausible. Have cut temperatures a lot behind the front and
left them alone ahead of the front, but large potential for bust.

Saturday, upper low moves little as cold front slides east of the
CWA. Cape/shear will be sufficient for marginal risk of severe
storms over south central SD. Temperatures will be near guidance.

Sunday, upper low ejects into MT. Surface low develops ahead of it
across WY and moves into MT. Flow strengthens considerably as cold
front heads northeast as warm front and dry line surges into the
CWA. 1-2KJ/kg MLCAPE forecast with substantial 0-6km shear reaching
at least 50-60kts. Triple point could pass from eastern WY into far
western SD. Conceptually, this setup signals potential for
significant severe thunderstorms over parts of the area with all
modes possible. Will have to watch closely.

Drier pattern emerges for early next week, but several shortwaves
will move across the US/Canadian border resulting in periodic
frontal passes and chances for shra/ts.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1053 PM MDT Thu May 20 2021

Showers and thunderstorms will continue across portions of
western SD with isolated areas of MVFR/IFR in heavier showers.

Following the showers and thunderstorms, a cold front is pushing
through the area tonight. Behind the front, conditions continue to
deteriorate toward IFR as low stratus develops. These low stratus
will persist through Friday morning across northeastern WY and
far western SD. LIFR conditions will be found across higher
elevations late tonight into Friday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Helgeson
AVIATION...Eagan
Hazardous weather outlook, May 20, 4:25 AM MST, 21 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
525 AM MDT Thu May 20 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
525 AM MDT Thu May 20 2021 /625 AM CDT Thu May 20 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening, potentially lingering into tonight. Some of these
storms could be severe, with damaging winds and large hail the
primary threats. Highest coverage of thunderstorms and potential
for severe storms will be over northeastern Wyoming and far
western South Dakota, including the Black Hills.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Shower and thunderstorm chances will continue across the area
through the weekend. Isolated strong to severe storms will also be
possible, particularly on Friday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 20, 9:38 PM MST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1038 PM MDT Thu May 20 2021

SDZ030-031-073-210515-
Custer Co Plains SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-
1038 PM MDT Thu May 20 2021

...STRONG THUNDERSTORMS OVER SOUTH CENTRAL MEADE...NORTHEASTERN
CUSTER AND SOUTHEASTERN PENNINGTON COUNTIES...

At 1037 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 3 miles west of Scenic, or 36 miles southeast of Rapid
City, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wasta, Scenic, Owanka, Wicksville and northern Badlands National
Park.

This includes Interstate 90 in South Dakota between Mile Markers 84
and 104.

LAT...LON 4370 10244 4372 10276 4415 10273 4416 10231
TIME...MOT...LOC 0437Z 185DEG 33KT 4380 10262

Sherburn
Local storm report, May 20, 10:31 PM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 PM MDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     8 S WALL                43.88N 102.24W
05/20/2021  M57 MPH          PENNINGTON         SD   MESONET

&&

MLS
Special weather statement, May 20, 10:52 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1152 PM MDT Thu May 20 2021

SDZ027-041-210630-
Fall River SD-Southern Foot Hills SD-
1152 PM MDT Thu May 20 2021

...STRONG THUNDERSTORMS OVER SOUTHEASTERN FALL RIVER COUNTY...

At 1152 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles north of Montrose to 9 miles east of
Ardmore. Movement was north at 30 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Smithwick, Ardmore, Rumford and Angostura Reservoir.

LAT...LON 4331 10373 4332 10315 4300 10338 4300 10377
TIME...MOT...LOC 0552Z 201DEG 28KT 4296 10371 4297 10349

Sherburn
Special weather statement, May 20, 11:32 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1232 AM MDT Fri May 21 2021

SDZ027-029-041-074-210715-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-
1232 AM MDT Fri May 21 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTH CENTRAL
FALL RIVER COUNTIES...

At 1231 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Cascade Falls, or 12 miles southeast of Edgemont,
moving north at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Hot Springs, Argyle, Cottonwood Springs Dam, Cascade Falls, Maverick
Junction, Cold Brook Reservoir, western Angostura Reservoir and
southwestern Wind Cave National Park.

LAT...LON 4318 10351 4321 10369 4357 10369 4353 10330
TIME...MOT...LOC 0631Z 191DEG 25KT 4322 10360

Sherburn
Special weather statement, May 21, 1:06 AM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
206 AM MDT Fri May 21 2021

SDZ027-029-074-210845-
Hermosa Foot Hills SD-Southern Foot Hills SD-Southern Black Hills SD-
206 AM MDT Fri May 21 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTH CENTRAL
FALL RIVER COUNTIES...

At 205 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Argyle, or 12 miles northeast of Edgemont, moving
northeast at 35 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Argyle and Cottonwood Springs Dam around 215 AM MDT.
  Cold Brook Reservoir around 220 AM MDT.
  Pringle and Wind Cave National Park around 225 AM MDT.
  Blue Bell around 240 AM MDT.
  Buffalo Corrals around 245 AM MDT.

LAT...LON 4337 10375 4350 10385 4377 10344 4352 10325
TIME...MOT...LOC 0805Z 234DEG 30KT 4346 10373

Sherburn
Special weather statement, May 21, 1:48 AM MST, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
248 AM MDT Fri May 21 2021

SDZ026-028>031-042-074-210930-
Custer Co Plains SD-Hermosa Foot Hills SD-Pennington Co Plains SD-
Central Black Hills SD-Oglala Lakota SD-Southern Black Hills SD-
Rapid City SD-
248 AM MDT Fri May 21 2021

...STRONG THUNDERSTORMS OVER CENTRAL CUSTER...NORTHWESTERN OGLALA
LAKOTA AND SOUTH CENTRAL PENNINGTON COUNTIES...

At 248 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Custer State Park to 4 miles southeast of
Buffalo Corrals to 3 miles south of Buffalo Gap. Movement was
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hermosa, Buffalo Gap, Fairburn, Red Shirt, Folsom, Hayward, Red Shirt
Table Overlook, Stockade Lake, Legion Lake, Buffalo Corrals, State
Game Lodge, Thompson Butte, Blue Bell, Center Lake, Custer State
Park, Black Gap, Mount Coolidge, Black Hills Playhouse, Rapid City
Airport and northeastern Wind Cave National Park.

LAT...LON 4356 10338 4378 10354 4404 10307 4383 10285
      4348 10288 4348 10336
TIME...MOT...LOC 0848Z 234DEG 22KT 4375 10348 4359 10333 4344 10334

Sherburn

The radar

The Rapid City radar (KUDX), 82 km away, was scanning. The volume nearest the first event began at 09:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
May 21, 2:13 AM MST
Where
Custer County, Wind Cave
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
43.550, -103.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951966.